Asymptotics for a parabolic equation with critical exponential nonlinearity

Abstract

We consider the Cauchy problem:

$$\begin{aligned} {\left\{ \begin{array}{ll} \partial _{t}u = \Delta u - u+ \lambda f(u) &{} \text {in } (0,T) \times {\mathbb {R}}^{2}, \\ u(0,x)=u_{0}(x) &{} \text {in } {\mathbb {R}}^{2}, \end{array}\right. } \end{aligned}$$

where \(\lambda >0\),

$$\begin{aligned} f(u){:=}2 \alpha _0 u e^{\alpha _{0}u^{2}}, \quad \text {for some } \alpha _{0}>0, \end{aligned}$$

with initial data \(u_0\in H^{1}({\mathbb {R}}^{2})\). The nonlinear term f has a critical growth at infinity in the energy space \( H^{1}({\mathbb {R}}^{2})\) in view of the Trudinger-Moser embedding. Our goal is to investigate from the initial data \(u_0\in H^{1}({\mathbb {R}}^{2})\) whether the solution blows up in finite time or the solution is global in time. For \(0<\lambda <\frac{1}{2\alpha _0}\), we prove that for initial data with energies below or equal to the ground state level, the dichotomy between finite time blow-up and global existence can be determined by means of a potential well argument.

This is a preview of subscription content, access via your institution.

References

  1. 1.

    S. Adachi, K. Tanaka. Trudinger type inequalities in\({\mathbb{R}}^{N}\)and their best exponents. Proc. Am. Math. Soc. 128 (2000), 2051–2057.

    Article  Google Scholar 

  2. 2.

    C. O. Alves, M. M. Cavalcanti. On existence, uniform decay rates and blow up for solutions of the 2-D wave equation with exponential source. Calc. Var. Partial Differ. Equ. 34 (2009), 377–411.

    MathSciNet  Article  Google Scholar 

  3. 3.

    H. Berestycki, P. L. Lions. Nonlinear scalar field equations. I. Existence of a ground state. Arch. Ration. Mech. Anal. 82 (1983), 313–345.

    MathSciNet  Article  Google Scholar 

  4. 4.

    H. Brezis, T. Cazenave. A nonlinear heat equation with singular initial data. J. Anal. Math. 68 (1996), 277–304.

    MathSciNet  Article  Google Scholar 

  5. 5.

    T. Cazenave, A. Haraux. An introduction to semilinear evolution equations. Translated from the 1990 French original by Yvan Martel and revised by the authors. Oxford Lecture Series in Mathematics and its Applications, 13. The Clarendon Press, Oxford University Press, New York, 1998.

  6. 6.

    T. Cazenave, P. L. Lions. Solutions globales d’équations de la chaleur semi linéaires [Global solutions of semilinear heat equations]. Commun. Partial Differ. Equ. 9 (1984), 955–978.

    Article  Google Scholar 

  7. 7.

    R. Chill, M. A. Jendoubi. Convergence to steady states of solutions of non-autonomous heat equations in\({\mathbb{R}}^N\). J. Dyn. Differ. Equ. 19 (2007), 777–788.

    Article  Google Scholar 

  8. 8.

    C. Collot, F. Merle, P. Raphaël. Dynamics near the ground state for the energy critical nonlinear heat equation in large dimensions. Commun. Math. Phys. 352 (2017), 215–285.

    MathSciNet  Article  Google Scholar 

  9. 9.

    C. Cortázar, M. del Pino, M. Elgueta. The problem of uniqueness of the limit in a semilinear heat equation. Commun. Partial Differ. Equ. 24 (1999), 2147–2172.

    MathSciNet  Article  Google Scholar 

  10. 10.

    H. Dai, H. Zhang. Energy decay and nonexistence of solution for a reaction-diffusion equation with exponential nonlinearity. Bound. Value Probl. 2014, 9 pp.

  11. 11.

    E. Fašangová, E. Feireisl. The long-time behaviour of solutions to parabolic problems on unbounded intervals: the influence of boundary conditions. Proc. R. Soc. Edinb. Sect. A 129 (1999), 319–329.

    MathSciNet  Article  Google Scholar 

  12. 12.

    E. Feireisl, H. Petzeltová. Convergence to a ground state as a threshold phenomenon in nonlinear parabolic equations. Differ. Integral Equ. 10 (1997), 181–196.

    MathSciNet  MATH  Google Scholar 

  13. 13.

    G. Furioli, T. Kawakami, B. Ruf, E. Terraneo. Asymptotic behavior and decay estimates of the solutions for a nonlinear parabolic equation with exponential nonlinearity. J. Differ. Equ. 262 (2017), 145–180.

    MathSciNet  Article  Google Scholar 

  14. 14.

    S. Ibrahim, R. Jrad, M. Majdoub, T. Saanouni. Local well posedness of a\(2D\)semilinear heat equation. Bull. Belg. Math. Soc. Simon Stevin 21 (2014), 535–551.

    MathSciNet  Article  Google Scholar 

  15. 15.

    S. Ibrahim, N. Masmoudi, K. Nakanishi. Trudinger–Moser inequality on the whole plane with the exact growth condition. J. Eur. Math. Soc. (JEMS) 17 (2015), 819–835.

    MathSciNet  Article  Google Scholar 

  16. 16.

    S. Ibrahim, N. Masmoudi, K. Nakanishi. Scattering threshold for the focusing nonlinear Klein–Gordon equation. Anal. PDE 4 (2011), 405–460.

    MathSciNet  Article  Google Scholar 

  17. 17.

    R. Ikehata, M. Ishiwata, T. Suzuki. Semilinear parabolic equation in\({\mathbb{R}}^N\)associated with critical Sobolev exponent. Ann. I. H. Poincaré 27 (2010) 877–900.

    Article  Google Scholar 

  18. 18.

    R. Ikehata, T. Suzuki. Stable and unstable sets for evolution equations of parabolic and hyperbolic type. Hiroshima Math. J. 26 (1996), 475–491.

    MathSciNet  Article  Google Scholar 

  19. 19.

    R. Ikehata, T. Suzuki. Semilinear parabolic equations involving critical Sobolev exponent: local and asymptotic behavior of solutions. Differ. Integral Equ. 13 (2000), 869–901.

    MathSciNet  MATH  Google Scholar 

  20. 20.

    N. Ioku, B. Ruf, E. Terraneo. Existence, non-existence and uniqueness for a heat equation with exponential nonlinearity in\({\mathbb{R}}^{2}\). Math. Phys. Anal. Geom. 18 (2015), 19.

    Article  Google Scholar 

  21. 21.

    H. Ishii. Asymptotic stability and blowing up of solutions of some nonlinear equations. J. Differ. Equ. 26 (1977), 291–319.

    MathSciNet  Article  Google Scholar 

  22. 22.

    M. Ishiwata. Existence of a stable set for some nonlinear parabolic equation involving critical Sobolev exponent. Discrete Contin. Dyn. Syst. 2005, suppl., 443–452.

  23. 23.

    M. Ishiwata. Asymptotic behavior of strong solutions of semilinear parabolic equations with critical Sobolev exponent. Adv. Differ. Equ. 13 (2008), 349–366.

    MATH  Google Scholar 

  24. 24.

    M. Ishiwata, B. Ruf, F. Sani, E. Terraneo. Energy methods for a polynomial heat equation. Work in preparation.

  25. 25.

    L. Jeanjean, S. Le Coz. Instability for standing waves of nonlinear Klein–Gordon equations via mountain-pass arguments. Trans. Am. Math. Soc. 361 (2009), 5401–5416.

    MathSciNet  Article  Google Scholar 

  26. 26.

    A. H. Levine. Instability and nonexistence of global solutions to nonlinear wave equations of the form\(Pu_{tt}=-Au + {\cal{F}}(u)\). Trans. Am. Math. Soc. 192 (1974), 1–21.

    MATH  Google Scholar 

  27. 27.

    E. H. Lieb, M. Loss, Analysis. Second edition. Graduate Studies in Mathematics, 14. American Mathematical Society, Providence, RI, 2001.

  28. 28.

    P. L. Lions. Asymptotic behavior of some nonlinear heat equations. Physica D 5 (1982), 293–306.

    MathSciNet  Article  Google Scholar 

  29. 29.

    M. Ôtani. Existence and asymptotic stability of strong solutions of nonlinear evolution equations with a difference term of subdifferentials. Qualitative theory of differential equations, Vol. I, II (Szeged, 1979), pp. 795–809, Colloq. Math. Soc. János Bolyai, 30, North-Holland, Amsterdam-New York, 1981.

  30. 30.

    L. E. Payne, D. H. Sattinger. Saddle points and instability of nonlinear hyperbolic equations. Israel J. Math. 22 (1975), 273–303.

    MathSciNet  Article  Google Scholar 

  31. 31.

    P. Quittner, P. Souplet. Superlinear Parabolic Problems. Blow-up, Global Existence and Steady States. Birkhäuser Verlag, Basel (2007).

    Google Scholar 

  32. 32.

    B. Ruf. A sharp Trudinger-Moser type inequality for unbounded domains in\({\mathbb{R}}^2\). J. Funct. Anal. 219 (2005), 340–367.

    MathSciNet  Article  Google Scholar 

  33. 33.

    B. Ruf, F. Sani. Ground states for elliptic equations in\({\mathbb{R}}^2\)with exponential critical growth. Geometric properties for parabolic and elliptic PDE’s, 251–267, Springer, Milan, 2013.

  34. 34.

    T. Saanouni. A note on the inhomogeneous nonlinear heat equation in two space dimensions. Mediterr. J. Math. 13 (2016), 3651–3672.

    MathSciNet  Article  Google Scholar 

  35. 35.

    D. H. Sattinger. On global solution of nonlinear hyperbolic equations. Arch. Ration. Mech. Anal. 30 (1968), 148–172.

    MathSciNet  Article  Google Scholar 

  36. 36.

    R. Schweyer. Type II blow-up for the four dimensional energy critical semi linear heat equation. J. Funct. Anal. 263 (2012), 3922–3983.

    MathSciNet  Article  Google Scholar 

  37. 37.

    W. A. Strauss. Existence of solitary waves in higher dimensions. Commun. Math. Phys. 55 (1977), 149–162.

    MathSciNet  Article  Google Scholar 

  38. 38.

    T. Suzuki Semilinear parabolic equation on bounded domain with critical Sobolev exponent. Indiana Univ. Math. J. 57 (2008), 3365–3395.

    MathSciNet  Article  Google Scholar 

  39. 39.

    M. Tsutsumi. On solutions of semilinear differential equations in a Hilbert space. Math. Japan 17 (1972), 173–193.

    MathSciNet  MATH  Google Scholar 

Download references

Author information

Affiliations

Authors

Corresponding author

Correspondence to Elide Terraneo.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Ishiwata, M., Ruf, B., Sani, F. et al. Asymptotics for a parabolic equation with critical exponential nonlinearity. J. Evol. Equ. (2020). https://doi.org/10.1007/s00028-020-00649-z

Download citation